Nebraska, 2012

Wildfire in Nebraska, July 20 to 30, 2012

July 20 to 30, 2012 · NWS LBF · 3 events in 3 counties and zones

High based thunderstorms moved southeast July 20th to produce dry lightning that ignited a wildfire. The drought conditions were extreme that allowed brittle grass and timbers to create rapid fire growth in northwest Brown County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$502,000
Crop damage
$2.5 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

High based thunderstorms moved southeast July 20th to produce dry lightning that ignited a wildfire. The drought conditions were extreme that allowed brittle grass and timbers to create rapid fire growth in northwest Brown County. The wildfire jumped the Niobrara River into southwest Keya Paha County, spreading north. In Norton 10 buildings were destroyed and associated outbuilding. A total of four non life-threatening injuries were reported. Gusty winds continued the fire spread and growth west into Cherry County, while two more fires ignited in southeast Keya Paha County. The wildfire cost is expected to reach well over $8,000,000.00. On the 30th the Region 24 Complex fire was reported 100 percent contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 5:43 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 20, 5:43 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 AM CDT FRI JUL 20 2012

.UPDATE...
QUICK FIX TO THE FORECAST FOR THE TSTM ACTIVITY ACROSS NCNTL NEB.
IT APPEARS TO BE ANCHORED ON THE NERN QUAD OF AN AMPLIFYING H5
RIDGE IN CONJUNCTION WITH AN H700 MB SHORT WAVE PER RAP13. TSTM
ACTIVITY IS BECOMING SCATTERED IN THE FAR NORTH SO THE FCST HAS
BEEN UPDATED. PRESUMABLY IT SHOULD EXIT OR DISSIPATE BY 15Z-16Z.

&&

.PREV DISCUSSION... /ISSUED 621 AM CDT FRI JUL 20 2012/

UPDATE...

AVIATION...

VFR IS EXPECTED MOST AREAS TODAY AND TONIGHT. ISOLATED
SHOWERS AND THUNDERSTORMS WILL DISSIPATE ACROSS NCNTL NEB BY 15Z.
REDEVELOPMENT IS POSSIBLE BETWEEN 21Z-06Z ALONG THE NEBRASKA SOUTH
DAKOTA BORDER WEST OF KVTN. ELSEWHERE VFR.

PREV DISCUSSION... /ISSUED 321 AM CDT FRI JUL 20 2012/

DISCUSSION...THE HEAT CONTINUES TODAY...AS THE CENTER OF THE
EXPANSIVE UPPER LEVEL RIDGE IS NEARLY DIRECTLY OVERHEAD WESTERN
AND NORTH CENTRAL NEBRASKA. 850MB TEMPS INCREASE ABOUT 1C OVER
THOSE OBSERVED YESTERDAY...SO HIGHS TODAY SHOULD BE A DEGREE OR
TWO WARMER THAN YESTERDAY. THAT SHOULD PUT MOST LOCALS INTO THE
102 TO 105 DEGREE RANGE. T-STORM CHANCES LOOK LESS THAN THE LAST
COUPLE OF DAYS...AS THERE IS NO REAL UPPER LEVEL FEATURE TO GET
STORMS GOING. ONE AREA TO WATCH IS ALONG THE NE/SD BORDER TO THE
WEST OF VALENTINE...WHERE A WARM FRONT WILL BE LOCATED. AN
ISOLATED STORM OR TWO WILL BE POSSIBLE NEAR THIS BOUNDARY DURING
PEAK AFTERNOON HEATING.

THE HEAT CONTINUES THIS WEEKEND...AND HAVE EXTENDED THE HEAT
ADVISORY /WHICH WAS TO HAVE EXPIRED SATURDAY EVENING/ THROUGH
TUESDAY EVENING. HAVE ADDED PERKINS...CHASE...AND KEITH COUNTIES
TO THE ADVISORY AS WELL. HIGHS THROUGH THE WEEKEND WILL RANGE FROM
98 TO 107 DEGREES...WITH THE COOLEST READING ACROSS THE NORTHERN
PANHANDLE...AND THE WARMEST ACROSS THE FAR SOUTHWEST. AS FAR AS
RAIN CHANCES...WITH A WEAK FRONT REMAINING ACROSS NORTHERN
NEBRASKA...AN ISOLATED LATE AFTERNOON T-STORM CANNOT BE RULED OUT.

MORE HEAT MONDAY AND TUESDAY...THEN THE ECMWF IS CONSISTENT WITH A
STRONG CLOSED LOW MOVING ACROSS SOUTHERN CANADA. CONFIDENCE IS
INCREASING THAT THIS WILL INDEED HAPPEN...AND A COLD FRONT WILL BE
DRIVEN SOUTH INTO THE AREA WEDNESDAY. THE FRONT SHOULD BECOME
STATIONARY ACROSS KANSAS THURSDAY AND FRIDAY. THERE IS AT LEAST A
SLIGHT CHANCE FOR T-STORMS...ESPECIALLY ON WEDNESDAY WITH THE
FRONTAL PASSAGE. A LITTLE COOLER CONDITIONS CAN BE EXPECTED BEHIND
THE FRONT...WITH HIGHS MOSTLY IN THE 90S WEDNESDAY AND BEYOND.

AVIATION...VFR IS EXPECTED MOST AREAS TODAY AND TONIGHT. ISOLATED
SHOWERS AND THUNDERSTORMS WILL DISSIPATE ACROSS NRN NEB BY 12Z.
REDEVELOPMENT IS POSSIBLE BETWEEN 21Z-06Z ALONG THE NEBRASKA SOUTH
DAKOTA BORDER. ELSEWHERE VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 9 PM CDT /8 PM MDT/ TUESDAY FOR NEZ005>010-
024>029-036>038-057>059-069>071-094.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...CDC
Hazardous weather outlook, Jul 20, 3:00 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 AM CDT FRI JUL 20 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-210900-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
400 AM CDT FRI JUL 20 2012 /300 AM MDT FRI JUL 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING ALONG AND NORTH OF HIGHWAY 20 WEST OF VALENTINE. WIND
DAMAGE IS THE CONCERN. STORM MOTION WILL BE EAST AT 10 TO 15 MPH.

A HEAT ADVISORY IS IN EFFECT TODAY FOR AREAS GENERALLY ALONG AND
EAST OF HIGHWAY 61. HEAT INDICES OF 100 TO 105 ARE EXPECTED IN THIS
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORMS ARE POSSIBLE
ALONG AND NORTH OF HIGHWAY 20 SATURDAY AND NORTH AND WEST OF
VALENTINE AND OGALLALA SUNDAY. DAMAGING WIND GUSTS ARE THE
CONCERN.

A HEAT ADVISORY IS NOW IN EFFECT SATURDAY THROUGH TUESDAY. THE
AREA OF CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 61. HEAT
INDICES OF 100 TO 105 ARE EXPECTED IN THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Brown

When
July 20, 9:49 AM CST to July 30, 12:00 AM CST
Where
Brown forecast zone
Injuries
1 direct, 0 indirect
Property damage
$1,000
Crop damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Lightning ignited a wildfire in northwest Brown County north of Johnstown, along the Fairfield Creek, a tributary of the Niobrara River. The fire's initial 7 mile wide reach was fanned by strong winds to spread the fire north and jumped the Niobrara River into southwest Keya Paha County. The wildfire was named the Fairfield Creek and later renamed the Region 24 Complex as two more fires developed in eastern Keya Paha County. The fires burned a total of 75,872 acres that destroyed rangeland and timbers within Brown County, 14 homes and 17 associated outbuilding in Keya Papa County, and additional range and crop lands in eastern Cherry County and southeast Keya Paha County. Four injuries were reported, but not life threatening. As the wildfire spread north toward Highway 12, officials closed the highway and announced volunteer evacuations for Meadville and Norden that were rescinded on the 25th. The 26th the Niobrara River was closed downstream of Smith Falls State Park. The wildfire was reported 100 percent contained on the 30th, with a cost near $8,000,000.00.

Wildfire, Keya Paha

When
July 20, 9:49 AM CST to July 30, 12:00 AM CST
Where
Keya Paha forecast zone
Injuries
3 direct, 0 indirect
Property damage
$1,000
Crop damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Lightning ignited a wildfire in northwest Brown County north of Johnstown, along the Fairfield Creek, a tributary of the Niobrara River. The fire's initial 7 mile wide reach was fanned by strong winds to spread the fire north and jumped the Niobrara River into southwest Keya Paha County. The wildfire was named the Fairfield Creek and later renamed the Region 24 Complex as two more fires developed in eastern Keya Paha County. Four injuries were reported, but not life threatening.The fires burned a total of 75,872 acres that destroyed rangeland and timbers within Brown County, 14 homes and 17 associated outbuilding in Keya Papa County, and additional range and crop lands in eastern Cherry County and southeast Keya Paha County. As the wildfire spread north toward Highway 12, officials closed the highway and announced volunteer evacuations for Meadville and Norden that were rescinded on the 25th. The 26th the Niobrara River was closed downstream of Smith Falls State Park. The wildfire was reported 100 percent contained on the 30th, with a cost near $8,000,000.00.

Wildfire, Eastern Cherry

When
July 20, 9:49 AM CST to July 30, 12:00 AM CST
Where
Eastern Cherry forecast zone
Property damage
$500,000
Crop damage
$500,000
Reported by
Other Federal Agency
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Lightning ignited a wildfire in northwest Brown County north of Johnstown, along the Fairfield Creek, a tributary of the Niobrara River. The fire's initial 7 mile wide reach was fanned by strong winds to spread the fire north and jumped the Niobrara River into southwest Keya Paha County. The wildfire was named the Fairfield Creek and later renamed the Region 24 Complex as two more fires developed in eastern Keya Paha County. The fires burned a total of 75,872 acres that destroyed rangeland and timbers within Brown County, 14 homes and 17 associated outbuilding in Keya Papa County, and additional range and crop lands in eastern Cherry County and southeast Keya Paha County. Four injuries were reported, but not life threatening. As the wildfire spread north toward Highway 12, officials closed the highway and announced volunteer evacuations for Meadville and Norden that were rescinded on the 25th. The 26th the Niobrara River was closed downstream of Smith Falls State Park. The wildfire was reported 100 percent contained on the 30th, with a cost near $8,000,000.00.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396372, 396401, 396405.